TITLE

Azithromycin-induced liver injury

AUTHOR(S)
LOCKWOOD, ALISSA M.; COLE, SABRINA; RABINOVICH, MARINA
PUB. DATE
May 2010
SOURCE
American Journal of Health-System Pharmacy;5/15/2010, Vol. 67 Issue 10, p810
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Purpose. A case of azithromycin-induced hepatotoxicity in a 69-year-old woman with no history of liver disease is reported. Summary. After receiving four days of high-dose azithromycin for the treatment of suspected bronchitis, a 69-year-old woman arrived at the emergency room with nausea, vomiting, diarrhea, elevated liver enzyme values, and visible signs of pruritus and jaundice. Her medical history included hypertension, hypothyroidism secondary to Graves disease, depression, dyslipidemia, and chronic obstructive pulmonary disease. She had no history of liver, cardiac, genitourinary, and renal diseases. Causes of primary liver injury, including metabolic, viral, and autoimmune liver diseases, were excluded. Her International Normalized Ratio was elevated, and substantial transaminitis was noted. There was no evidence of portal vein thrombosis on ultrasound, and extrahepatic obstruction was unlikely. Liver injury associated with right heart failure was unlikely, as right ventricular function was relatively preserved and right atrial pressure was not severely elevated. Ischemic hepatitis was also ruled out. After exclusion of other causes of liver disease, drug-induced hepatotoxicity was considered. A careful review of her medications prior to admission was conducted. A temporal relationship between initiation of azithromycin and the onset of clinical signs and symptoms was noted. The Naranjo et al. probability scale indicated a possible relationship between azithromycin and hepatotoxicity; however, two scales specifically used for evaluating drug-induced liver disease indicated a probable adverse drug-associated event. Conclusion. A 69-year-old woman developed cholestatic hepatitis after four days of therapy with high-dose azithromycin for the treatment of suspected bronchitis. Index terms: Azithromycin; Bronchitis; Liver diseases; Macrolides; Toxicity Am J Health-Syst Pharm. 2010; 67:810-4
ACCESSION #
50597597

 

Related Articles

  • Bupivacaine.  // Reactions Weekly;3/18/2006, Issue 1093, p8 

    Discusses research being done on azithromyzin-induced hepatoxicity. Reference to study being done by A. M. Baciewicz et al., which appeared in the December 2005 issue of the "American Journal of Medicine"; Overview of the medical condition of a patient who developed hepatotoxity after receiving...

  • Antibacterials/antituberculars.  // Reactions Weekly;Jun2014, Vol. 1505 Issue 1, p6 

    The article presents a 36-year old man who developed signs and symptoms of drug-induced hepatotoxicity after he was treated with antibacterial therapy consisting of ceftriaxone and clindamycin and antitubercular therapy consisting of ethambutol, isoniazid, rifampicin and pyrazinamide.

  • Hepatotoxicity of Antibacterials: Pathomechanisms and Clinical. Leitner, J. M.; Graninger, W.; Thalhammer, F. // Infection;Feb2010, Vol. 38 Issue 1, p3 

    Drug-induced hepatotoxicity is a frequent cause of liverdisease and acute liver failure, particularly in patients treatedwith multiple drugs. Several antibacterial drugs have thepotential to cause severe liver injury and failure. This articleaims to increase the awareness and understanding of...

  • Azithromycin.  // Reactions Weekly;3/18/2006, Issue 1093, p8 

    Discusses research being done on azithromycin-induced hepatotoxicity. Reference to a study by A. M. Baciewicz, A. Al-Nimr and P. Whelan published in the December 2005 issue of the "American Journal of Medicine"; Signs and symptoms; Result of the liver function test.

  • Imatinib.  // Reactions Weekly;Feb2014, Vol. 1488 Issue 1, p23 

    The article presents case studies of a 75-year old woman who developed liver damage and a 61-year old woman who developed hepatotoxicity during treatment with imatinib for chronic myelogenous leukaemia.

  • Three cases of infection with pulmonary Mycobacterium Avium complex with resistance to macrolides secondary to prolonged prior use for bronchectasis. Manika, Katerina; Papavasileiou, Apostolos; Tsikrika, Stamatoula; Yannoulopoulou-Remoundou, Myrto; Konstantinou, Konstantinos // Pneumon;Apr-Jun2013, Vol. 26 Issue 2, p190 

    The activity of atypical or non tuberculous mycobacteria (NTM) as pulmonary pathogens has been recognized even in immunocompetent individuals. The Mycobaterium avium complex (MAC) is the commonest of the 130 NTMs and comprises two species, M. avium and M. intracellulare. For the treatment of...

  • Ciclosporin/tacrolimus.  // Reactions Weekly;8/9/2008, Issue 1214, p12 

    The article describes the case of a man who experienced hepatotoxicity during immunosuppression with tacrolimus. Hepatotoxicity recurred after his therapy was changed to ciclosporin. He developed swelling of hepatic and polynuclear cells and scattered necrosis. He received several treatment...

  • Anti-Tuberculosis Drug Induced Hepatotoxicity and Genetic Polymorphisms in Drug-metabolizing Genes. Roy, B. // Current Pharmacogenomics;Jun2003, Vol. 1 Issue 2, p101 

    Anti-tuberculosis drug induced (ATD) hepatotoxicity is uncommon and unpredictable. It might be related to drug itself or reactive metabolites derived from the drugs in vivo. Several demographic characteristics, such as race, age, sex, body mass index, alcohol intake, have been reported to be...

  • Ethambutol.  // Reactions Weekly;5/21/2011, Issue 1352, p19 

    The article describes the case of an 84-year-old woman who developed irreversible optic neuropathy following treatment with ethambutol, rifampicin, isoniazid and pyrazinamide for tuberculosis osteomyelitis.

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics